Anti-depressants and neuroleptics
Hi everyone, I hope this is the right place to write about my experience with medication and the worries I now have.
I have had depression and anxiety since I was a teen. At 18 I was put on anti-depressants (ads) and at 20 I had a very low dose of an antipsychotic added in - first thirodazine, then chlorpromazine, 10-20mg daily. I stopped the antipsychotics after 4 years of treatment - during which time I only ever saw GPs, never a psychiatrist! But as far as I remember, there were no problems then.
I continued on ads for a number of years until got married and wanted to have children. So, 4 years ago, I came of the ads and had two gorgeous lovely children. Some ups and downs emotionally of course. Unfortunately, after my 2nd baby, I experience post-natal depression, and so I was advised to start on ads again. Age of 34.
In one weekend, I quit breastfeeding my baby cold turkey, and took my first dose of paroxetine. Cue all hell breaking loose. That evening, I began with vomiting, diareahh and a high fever. We called the on call GP, who prescribed risperidone (0.5mg) to 'reverse' the effects, so I took this for 3 nights. Then on the monday I tried to start citalopram. I had one dose, and I wound up the next day in A&E, passing out with panic attacks and having adrenaline surges with cortisone every 20 seconds or so - I was completely unable to function.
A crisis team were called and I was prescribed promethazine for the anxiety, which I took for 3 weeks.
I was still flooded with adrenaline most of the day and night for many weeks, and also suffering with horrific shakes, and inner tremors. My limbs twitched and body parts tingled all the time.
Now, a lot of the shakes and tingling has gone. But I am left with a number of distinct areas where I will experience small muscle spasms. One is the lower corner of my mouth - it will pulsate in and out, very small movement - but visible to the naked eye. My eyelids twitch sometimes - not frequently. The most visible place is on the soles of each foot. Every time I sit down, they twitch and spasm - it looks like there are little movements occurring just underneath the skin. I have even seen a toe wiggle up and down as if it was waving.
These small involuntary movements don't seem to be going away, even though my mood is now quite stable. I am having counselling therapy, but not on any meds. They seem to be getting more persistant.
I have seen a neuro who is not convinced this can be anything to do with the medication, as I am not currently on anything and he does not think I was on neuroleptics for long enough for a movement disorder to develop. I can't be so sure.
Does anyone have any feedback? I would be very grateful for anything - thank you